Advertisement
Advertisement


The Body PRO Covers: The XIV International AIDS Conference

Review of Metabolic Complications Associated With HAART

July 9, 2002


Pablo Tebas from Washington University in St. Louis, MO, gave a nice review of the current understanding of metabolic complications associated with HAART. He started his presentation by stating that HIV treatment has resulted in a profound reduction in AIDS-associated deaths. However, several kinds of toxicities have become evident including: lipodystrophy, dyslipidemia, insulin resistance, lactic acidosis, mitochondrial toxicity and bone disease such as osteoporosis.

Lipodystrophy can be manifested as fat redistribution, with accumulation of fat in the breasts, abdomen and fat loss -- particularly in the face and subcutaneously in the extremities. The prevalence of this finding range from 20-80 percent and mixtures of loss and accumulation are common.

As a result of lipodystrophy, many patients have altered physical and psychosocial well-being, experience social stigmatization, depression, decreased self-esteem, and sexual and social function. As a result of their physical changes, patients may have decreased HAART adherence, leading to virologic failure and drug resistance. This could have profound public health implications because of decreased productivity, increased cost of treatment and increased risk of transmission of HIV.

Treatment options for lipodystrophy and increased lipids include: lifestyle changes (exercise, etc.), hypoglycemic agents, switching antiretroviral agents or other interventions such as growth hormone, anabolic steroids, surgery, and vitamins. Only a few of these interventions were highlighted. In one study, metformin at 500 mg twice daily was found to decrease insulin levels and subsequently a patient's weight. Switching HIV medications has yielded some positive preliminary findings in terms of weight loss or redistribution. But the studies are small, and the positive changes are modest at best.

Hyperlipidemia is very frequent, with increased cholesterol occurring in 15-30 percent of patients and increased triglycerides in 10-20 percent of patients. We know that increased LDL cholesterol does translate into increased heart disease in the general population. But does this translate to increased risk in HIV patients on HAART? Dr. Tebas reviewed one study conducted in a U.S. HIV-infected veteran population by Sam Bozzette, which indicated that HAART therapy did not result in an increase in heart attacks. However, the duration of observation was relatively short (two to four years), so long-term information is lacking.

Dr. Tebas then presented a case of a 40-year-old smoker with increased cholesterol and decreased HDL cholesterol (the good kind) and what the ten-year risk of heart disease would be. Such a person would have a 5 percent risk at baseline of developing a heart attack over the next ten years. After starting HAART that risk might increase to 14 percent. However, lowering the total cholesterol to 200 decreases the risk to 8 percent and stopping smoking decreases the risk to 3 percent over ten years. Thus, controlling blood pressure and cholesterol, and stopping smoking would have a significant impact on reducing heart disease while on HAART. Dr. Tebas then reviewed some further strategies which have resulted in decreasing cholesterol and triglycerides. These include switching from protease inhibitors to non-nucleoside inhibitors (NNRTI), or using medications such as fenofibrate to lower triglycerides.

Dr. Tebas then briefly reviewed some issues about the development of diabetes and osteopenia. Although actual diabetes mellitus is not common, insulin resistance is relatively common, particularly in patients on protease inhibitors. However, all protease inhibitors do not have an equal probability of fostering insulin resistance. In this syndrome, patients make sufficient insulin, but it is not efficiently used by cells in the metabolism of glucose. Finally, osteopenia and osteoporosis are being seen with increasing frequency in HIV-infected people. It is unclear whether this bone loss is the result of HIV infection or as a side effect of HIV treatment. Studies have been too short to be conclusive as to the risk and cause of this problem.


Previous | Next

Tell us what you think of The Body's conference coverage!


This article was provided by TheBodyPRO.com. It is a part of the publication The XIV International AIDS Conference.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement